Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 32, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 5, 2008, 7:48 PM CDT for Montgomery County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2008, 7:48 PM CDT (00:48 UTC)
- Expired
- Jun 5, 2008, 8:04 PM CDT
- In force
- 16 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2054 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 060048
TOROAX
IAC137-060130-
/O.NEW.KOAX.TO.W.0032.080606T0048Z-080606T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
748 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN MONTGOMERY COUNTY IN SOUTHWEST IOWA...
* UNTIL 830 PM CDT.
* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THE STORM WAS LOCATED NEAR STANTON...OR 44 MILES
NORTH OF TARKIO...MOVING NORTH AT 53 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRANT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4094 9499 4100 9521 4117 9513 4117 9494
4116 9493 4107 9493 4106 9492 4104 9492
TIME...MOT...LOC 0048Z 201DEG 46KT 4106 9505
$$
GRIFFIS2 follow-up statements
000 WWUS53 KOAX 060057 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 757 PM CDT THU JUN 5 2008 IAC137-060130- /O.CON.KOAX.TO.W.0032.000000T0000Z-080606T0130Z/ MONTGOMERY IA- 757 PM CDT THU JUN 5 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN MONTGOMERY COUNTY... AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION AND A POSSIBLE TORNADO. THIS STORM WAS LOCATED NEAR GRANT...OR 52 MILES NORTH OF TARKIO...MOVING NORTH AT 53 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4109 9495 4114 9512 4117 9513 4116 9493 TIME...MOT...LOC 0057Z 201DEG 46KT 4117 9499 $$ GRIFFIS
000 WWUS53 KOAX 060104 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 804 PM CDT THU JUN 5 2008 IAC137-060114- /O.CAN.KOAX.TO.W.0032.000000T0000Z-080606T0130Z/ MONTGOMERY IA- 804 PM CDT THU JUN 5 2008 ...THE TORNADO WARNING FOR NORTHEASTERN MONTGOMERY COUNTY IS CANCELLED... THIS STORM HAS DECREASED IN STRENGTH...AND THE WARNING WHICH WAS IN EFFECT HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4109 9495 4114 9512 4117 9513 4116 9493 TIME...MOT...LOC 0104Z 201DEG 46KT 4125 9495 $$ GRIFFIS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:20 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 5, 2:20 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT THU JUN 5 2008
.DISCUSSION...
TIMING AND EXTENT OF CONVECTION MAIN FORECAST CONCERN IN THE SHORT TERM.
SURFACE LOW PRESSURE WAS LOCATED OVER SOUTH CENTRAL NEBRASKA JUST
EAST OF KMCK AT 18Z WITH WARM FRONT STRETCHING INTO NORTHEAST
NEBRASKA AND NORTHERN IOWA. INITIAL BAND OF CONVECTION DEVELOPED NORTH
OF THE WARM FRONT THIS MORNING AND MOVED NORTH OUT OF THE AREA.
CURRENT RADAR AND SATELLITE TRENDS SHOW A LINE OF CONVECTION FROM
SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS ALONG SEMI-DRY LINE BOUNDARY.
EXPECT THIS ACTIVITY TO PUSH INTO THE CWA THIS AFTERNOON AS
SURFACE LOW TRACKS SLOWLY NORTH. HIGH POPS IN PLACE FOR TONIGHT WITH
HEADLINES FOR SEVERE OR FLOOD POTENTIAL. STRONG WIND FIELDS SUGGEST
HIGH POSSIBILITY OF TORNADIC STORMS THIS AFTERNOON AND EVENING
WITH FAST MOVEMENT NORTH. MAIN ACTION EXPECTED TO END AFTER 06Z AS
UPPER WAVE MOVES NORTH OF THE AREA. BRIEF BREAK FRIDAY FROM WEATHER
BUT ANOTHER FRONT MOVES INTO THE AREA ON SATURDAY AND LINGERS INTO
SUNDAY AS UPPER FLOW BECOMES PARALLEL TO THE SURFACE BOUNDARY
ACROSS KANSAS AND MISSOURI.
EXTENDED FORECAST LEANING TOWARD HPC GUIDANCE TODAY WITH TREND TOWARD
COOLER AND WETTER CONDITIONS THAN PREVIOUS FORECAST.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 06/1800Z.
MAIN THREAT OF THUNDERSTORMS EXPECTED THROUGH 03Z AT EACH TAF SITE
AS UPPER WAVE AND SURFACE FRONT MOVE THROUGH THE REGION. SURFACE WINDS
ALSO EXPECTED TO REMAIN HIGH INTO THE EVENING WITH WINDS SHIFTING TO
A WESTERLY DIRECATION AFTER 06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
079-080-090-091.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR IAZ043-055-056-
069-079-080-090-091.
&&
FOBERT/DERGANHazardous weather outlook, Jun 5, 4:10 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 410 PM CDT THU JUN 5 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 410 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS ARE EXPECTED TO MOVE FROM CENTRAL KANSAS INTO EASTERN NEBRASKA LATE THIS AFTERNOON AND BECOME WIDESPREAD ACROSS THE AREA THIS EVENING. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE STORMS WILL BE MOVING VERY FAST WITH SPEEDS UP TO 60 MPH. LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA WILL MOVE NORTH TONIGHT WITH A COLD FRONT MOVING INTO EASTERN NEBRASKA AND SOUTHWEST IOWA. EXTREME SHEAR VALUES ARE IN PLACE ACROSS THE REGION IN ASSOCIATION WITH AN UNUSALLY STRONG UPPER LEVEL LOW. SIGNIFICANT MOISTURE AND INSTABILITY WILL BE IN PLACE THIS EVENING AND COMBINED WITH THE STRONG SHEAR WILL INCREASE THE POTENTIAL FOR STRONG...LONG TRACKED TORNADOES. HEAVY RAIN IS ALSO LIKELY. ALTHOUGH THE STORMS WILL HAVE A FAST STORM MOVEMENT...BECAUSE OF THE ONGOING FLOODING AND SATURATED SOILS...A FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH TONIGHT. PLEASE REFER TO INDIVIDUAL RIVER AND FLASH FLOOD WARNINGS FOR SPECIFIC FLOODING DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 700 PM CDT. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING. FOBERT
In the hours before
Local storm report, Jun 5, 6:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 2 W CENTER 42.61N 97.92W
06/05/2008 M0.75 INCH KNOX NE LAW ENFORCEMENT
&&
KURTZLocal storm report, Jun 5, 7:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO 4 E NEBRASKA CITY 40.68N 95.78W
06/05/2008 FREMONT IA FIRE DEPT/RESCUE
SPOTTED SOUTH OF THE SAP BROTHERS AT THE I-29 10 MILE
MARKER AND IOWA 2.
&&
KURTZLocal storm report, Jun 5, 7:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
713 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TORNADO S RANDOLPH 40.87N 95.56W
06/05/2008 FREMONT IA LAW ENFORCEMENT
LAW ENFORCEMENT SPOTTED TORNADO ON THE GROUND SOUTH OF
RANDOLPH
&&
KURTZLocal storm report, Jun 5, 7:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD 2 S HASTINGS 40.99N 95.50W
06/05/2008 MILLS IA AMATEUR RADIO
ROTATING WALL CLOUD WITH FUNNEL FORMING.
&&
KURTZLocal storm report, Jun 5, 7:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST RANDOLPH 42.38N 97.36W
06/05/2008 E60 MPH CEDAR NE EMERGENCY MNGR
&&
KURTZLocal storm report, Jun 5, 7:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
746 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TORNADO 2 S JOHNSON 40.38N 96.00W
06/05/2008 NEMAHA NE PUBLIC
TORNADO PRODUCED DAMAGE TO FARM
0738 PM TSTM WND GST 2 W EMERSON 41.02N 95.44W
06/05/2008 E58 MPH MILLS IA TRAINED SPOTTER
0739 PM TORNADO 2 SE FALLS CITY 40.04N 95.57W
06/05/2008 RICHARDSON NE TRAINED SPOTTER
RAIN WRAPPED TORNADO SPOTTED 2 MILES SOUTHEAST OF FALLS
CITY
&&
KURTZThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:02 PM CDT | Areal Flood Warning | OAX | Fremont, Mills | 4 hr |
| Jun 5, 7:02 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 28 min |
| Jun 5, 7:03 PM CDT | Tornado Warning | OAX | Fremont, Page | 57 min |
| Jun 5, 7:07 PM CDT | Tornado Warning | OAX | Fremont, Mills | 30 min |
| Jun 5, 7:21 PM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery | 19 min |
| Jun 5, 7:26 PM CDT | Tornado Warning | OAX | Montgomery, Page | 25 min |
| Jun 5, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 13 min |
| Jun 5, 8:13 PM CDT | Tornado Warning | OAX | Page | 34 min |
| Jun 5, 8:19 PM CDT | Tornado Warning | OAX | Page | 26 min |
| Jun 5, 10:58 PM CDT | Areal Flood Warning | OAX | Fremont, Mills | 12 hr |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.